Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX

June 6, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 1997, 6:44 PM CDT for Culberson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 6:44 PM CDT (23:44 UTC)
Expired
Jun 6, 1997, 7:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 062345
SVRMAF
TXC109-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
644 PM CDT FRI JUN 6 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WESTERN CULBERSON COUNTY
 
AT 642 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 26 MILES NORTH OF VAN HORN MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


MURDOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:18 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 6, 3:18 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
315 PM CDT FRI JUN 6 1997

20Z SFC ANALYSIS INDCS OUTFLOW BNDRY FM EARLIER MCS NR CNM-E MRF-W P07
LINE. CNVTN ATTM LIMITED TO VCNTY BNDRY IN TERRELL CO NR PO7 AND IN
CHAVES CO NM E ROW. ISOLD TSTMS ALSO OCCURRING OVR DAVIS MTNS AND ACR
PRESIDIO VALLEY. STLT IMAGERY INDCS MID/HI CLD DEBRIS FM MCS ERODING
OVR NRN/ERN SECTIONS. LOW LVL ELY/SELY FLOW CONTG WITH DWPNTS MID 50S-
NR 60 F. WATER VAPOR IMAGERY ALSO SHOWS SHRTWV MOVG NEWD ACRS NRN MEX
WITH STGLY DIFFLUENT UPR FLOW AHD OF THE SHRTWV. MODELS SIMILAR WITH
REGARD TO INITIALIZING NRN MEX SHRTWV AND STGR UPR LOW OVR NRN BAJA/
SWRN AZ. BELIEVE CNVTN THIS EVE TO BE MAINLY W/S OF PECOS RIVER WHERE
OLD OUTFLOW BNDRY/UNSTBL AMS COMBINE TO PRODUCE SCT TSTMS. ACTVTY XPCD
TO MOVE SLOWLY NWD AND WITH WEAK WNDS ALF MAIN CONCERN WILL BE HEAVY
RAINFALL. APPRS VORT LOBE PROGGD TO ROTATE ARND BAJA LOW TNGT WILL
GRADUALLY BACK WNDS. LOW LVL MSTR FCST TO INCR ACR FA TNGT-SAT. UPSHOT
TO FIRST PERIOD FCST IS TO FAVOR POPS VCNTY MTNS WITH CNVTN POSSIBLE
LATER TNGT CNTRL/NERN PERMIAN BASIN. PRIMARY LIFTING MECHANISM PER
PROGS LATE TNGT-SAT APPRS TO BE MODEL UVV/S AND DIFFLUENCE ALF. WITH
LOW LVL FLOW BACKING AND MSTR INCRG...AND NOT LIKING TO SCATTERSHOT
POPS WITH NO APPARENT REASON...THINK MTNS/BIG BEND WILL BE FAVORED
AREA SAT WITH LESSER/ALBEIT CHC POPS NECESSARY ELSEWHERE. NGM CLEARLY
FASTER THAN ETA/AVN IN LIFTING SWRN U.S. LO,W EARLY SUN. WITH STGR H5
WNDS (70KTS) STILL ON BACKSIDE OF SYS WILL FAVOR SLOWER ETA/AVN
SOLUTIONS. THUS UNSETTLED PATTERN TO PREVAIL INTO SUN.

BF

MAF   65/81   30/30
CNM   68/84   30/40
MRF   59/80   40/40
P07   72/83   50/40

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:49 PM CDTSevere Thunderstorm WarningMAFPecos46 min
Jun 5, 8:50 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 6, 2:53 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.